Friday, December 9, 2022
More

    Latest Posts

    Opiate Abuse and Overdose: What You Need to Know

    The number of people abusing and overdosing on opiate drugs is rising at a rapid rate in the US. In recent years, the number of fatal opiate drug overdose increased from around 28,000 in 2014 to almost 35,000 twelve months later, which gives a clear indication of the increasing nature of the issue. According to research, over 2 million people in the US suffered an opiate use disorder in 2015, with around 80% failing to seek treatment in an opiate rehab center.

    The opiate epidemic is currently driven by a sharp increase in the number of people struggling with prescription painkillers. Physicians are not uncommonly prescribing opioid-based medications to treat chronic conditions despite the extremely high risk of addiction these types of drugs carry.

    Risk Factors for Opioid Abuse and Overdose

    Because of the large proportion of people being introduced to opiate drugs via a physician’s office, there are now more people at risk of fatal overdose than ever before. Individuals with a history of mental illness, addiction issues or those who have used prescription opiate painkillers for more than three months are at most risk of overdose from misusing or abusing the drug.

    The problem with opioid medication is that the body is very quick to develop tolerance to their effects. When a person is attempting to manage a chronic pain condition, they are likely to be prescribed painkillers for a number of weeks, possibly months. This exposes them to the risks of building tolerance and dependence and also the dangers of overdose.

    When someone becomes tolerant to their painkillers, they will feel that they need a larger dose to combat their symptoms. However, physicians are reticent to increase an opiate dose with many of them refusing to do so because of the dangers. This does not help the individual manage their pain and in order for them to do so, they can be inclined to go “doctor shopping” to get prescriptions elsewhere or worse, resort to obtaining heroin which is an opiate that works in the same way.

    The way opiate painkillers work is by flooding the brain with dopamine so that it is essentially distracted from pain signals elsewhere in the body. This is achieved by altering the brain’s chemistry which over time can be extremely damaging. Heroin is a natural form of the drug that is made from the opium poppy and has been used for centuries in the treatment of pain and also abused recreationally since the drug was first introduced.

    Managing Opioid Use Disorder

    When a person has accepted they have a problem with opiate painkillers and desire to seek treatment, there are numerous options available to them. At Elevate, we focus on the holistic, natural way of healing our patients, many of whom have become dependent on or addicted to highly potent substances.

    Detoxification is the mandatory first step of all rehab options and with opiates; this is a particularly challenging process. The reason for this is that opiate addiction is complex, particularly if the person was introduced to the drug via a prescription. Many people are not aware of the dangers of prescription drugs because of the source they were obtained from. However, the fact that America is now gripped by an opiate epidemic is proof enough that this is far from the truth.

    Elevate opiate rehab centers use the holistic approach to opiate abuse treatment, which places the individual’s wellbeing in central focus. In many cases, patients require help with substance abuse as well as other physical or mental health conditions. The holistic approach addresses issues in the mind, body, and spirit through a variety of therapies and treatments that are completely natural and organic. For people who have become dependent on toxic drugs as potent as opioids, following a natural path to recovery gives them a better chance of long-term recovery.

    What Are the Signs and Symptoms of Opiate Overdose?

    Because of the prevalence of opiate abuse in our society, it is worth knowing the signs a person has taken too much. Acting quickly and responsively in overdose situations can make all the difference between life and death.

    Opiate overdose symptoms include the following:

    • Limp and unresponsive body
    • A pale complexion and clammy skin
    • Purple or blue-tinged lips and fingernails
    • Vomiting
    • Contracted pupils
    • Slowed breathing or respiratory arrest
    • Unconsciousness

    Respiratory arrest is one of the most dangerous opiate overdose symptoms because it prevents oxygen from reaching the brain. Individuals who are administered artificial respiration or mouth-to-mouth resuscitation at the earliest opportunity have a greater chance of survival. A drug that is capable of reversing opiate overdose known as Narcan is now widely available at pharmacies across America. It is advisable for people using or abusing opiates, whether prescription or heroin, to carry Narcan as a preventative measure unless they are prepared to commit to achieving recovery in an opiate rehab center.

    Latest Posts

    Don't Miss

    Stay in touch

    To be updated with all the latest news, offers and special announcements.